Virginia, 2023

Flash Flood in Virginia, August 28, 2023

August 28, 2023 · NWS RNK · 1 event in 1 county or zone

High pressure was established over New England, which extended southward across the lower Mid-Atlantic in a wedging pattern, with east windflow observed across Virginia and northern North Carolina. A cold front stretched from western Pennsylvania through eastern Tennessee, making slow eastward progress.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High pressure was established over New England, which extended southward across the lower Mid-Atlantic in a wedging pattern, with east windflow observed across Virginia and northern North Carolina. A cold front stretched from western Pennsylvania through eastern Tennessee, making slow eastward progress. The easterly windflow was tapping a pool of deep moisture from eastern North Carolina and Virginia, where precipitable water values ranged between 1.7 and 1.8 inches, while afternoon surface-based CAPE values ranged between 1,500 and 2,000 J/Kg across Smyth County. With weak winds aloft, storms across western Virginia were slow-moving. The combination of deep instability driven strong afternoon heating, high atmospheric moisture and slow storm motion resulted in a strong thunderstorm that produced 3 to 4 inches of rainfall over the town of Saltville during a roughly 60-minute period, with rainfall rates of 4 inches per hour at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 28, 2:46 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 28, 2:46 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
346 PM EDT Mon Aug 28 2023

.SYNOPSIS...
A stalled frontal boundary over the area will be the focus for
rounds of showers and thunderstorms through Tuesday. A tropical
system entering the eastern Gulf of Mexico is expected to track
south of our region Wednesday and Thursday. A cold front
dropping south from the Great Lakes is expected to bring cooler
temperatures and drier conditions by the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 215 PM EDT Monday...

Key Messages:

1. Locally heavy rainfall this afternoon and tonight, especially
east of the Blue Ridge. Antecedent conditions will make flooding
occurrences easier.

2. Another round of rain and potential for localized flooding
tomorrow afternoon. Greatest chances and coverage for showers will
be from the Blue Ridge Foothills and west.

Plenty of rain has occurred across the area today, with most of the
heavier showers now east of the area, and some light showers
lingering in the Piedmont and VA Highlands and Greenbrier Valley.
Some showers with embedded thunderstorms have developed over the
Mountain Empire and into far southeast West Virginia. The coverage
of showers is expected to increase through the remainder of the
afternoon and continue in the late evening, especially east of the
Blue Ridge, as the stalled front sits to the southeast of the area.
Most of the greater instability, CAPEs over 2000 J/kg, are closer to
the front itself, so thinking less potential for severe
thunderstorms, although some scattered storms cannot be ruled out.
After about midnight, precipitation coverage will be much less, and
most of the area will see a welcome break in the rain. However, with
plenty of moisture in the area, indicated by PWATs between 1.5 to
2.0 inches still, expecting abundant cloud cover to remain through
tonight and most of tomorrow.

A weak trough will develop and sit just to the west of the Blue
Ridge through tomorrow. This will trigger another round of showers
and possible thunderstorms by mid afternoon, likely beginning over
far southwest Virginia and northwest North Carolina, before
expanding northward, to the rest of the western slopes of the
mountains. Again, thinking that the risk of severe weather will be
limited, and localized flooding due to excessive rainfall is the
main concern. Since northwest North Carolina has received lots of
rain today and yesterday and will get more tomorrow, that area has
been highlighted within a Slight Risk for excessive rainfall.

Temperatures will be below seasonal normals areawide, as cloud cover
and rain limits any daytime heating, highs mainly in the 70s today
and tomorrow. With the cloud cover overnight preventing much
radiational cooling, lows will be in the 60s.

Forecast confidence is above average.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 330 PM EDT Monday...

Key Messages:
1. Rain for the Carolinas

2. Temperatures trending cooler

3. Tropical Storm Idalia forecast to stay south of area

Focus for mid week will be the the track of Idalia and its
potential impact to the southeast states. Attm the official track
is for it to remain south of our region with heaviest rains
from the Carolinas southward into Florida. We are expected to
remain on the northern periphery of the system, so still
expecting abundant cloud cover for mid week and at least some
chance for rain across southside VA and into the piedmont of
North Carolina.

In addition, during the day Wednesday a cold front will cross
the area from the northwest, bringing a change in airmass. Front
appears to have a fall flavor, with dewpoints in the lower
40s...so by Thursday we should trade the muggy airmass with
something drier and cooler. Not confident we will lose all the
cloud cover from Idalia by Thursday, so it could turn out to be
a cloudy cool, breezy day with temperatures in the 60s/70s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 340 PM EDT Monday...

Key Messages:
1. Dry Weekend

2. Trending warmer next week

Dry high pressure is expected to build across the region for the
weekend, temperatures initially cool, but then trending warmer
with temperatures returning to normal by Monday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

Conditions continue to fluctuate between MVFR and IFR, with
some pockets of VFR, and this trend will continue through the
TAF valid period. Showers with some thunderstorms are currently
moving across the Grayson Highlands and northwest North
Carolina, as well as the Virginia Piedmont. Expecting showers to
become more widespread once again this afternoon and through
most of the evening/night. Coverage of showers and storms will
decrease after midnight, and then another round of showers will
move into the area by mid afternoon, as early as noon in
northwest North Carolina. The greatest coverage will be mainly
west of the Blue Ridge Foothills.

Plenty of ambient moisture and widespread rainfall will keep
ceilings low and visibilities reduced. Locally heavy rain showers
could reduce visibilities even further intermittently. Patchy fog
could develop in the early morning over areas that have seen plenty
of rainfall and in the river and mountain valleys.

Winds will be mainly easterly and southeasterly and 5 to 10 knots
through the TAF period.

EXTENDED AVIATION OUTLOOK...

Isolated to scattered showers and thunderstorms are possible on
Wednesday with best chances in the south. For Thursday and
Friday, will need to watch what happens with the track of Tropical
Storm Idalia for any potential impacts to the area. At this
time, it will remain to the south and east, and surface high
pressure will provide quieter weather and improved flying
conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...AS
SHORT TERM...PM
LONG TERM...PM
AVIATION...AS
Hazardous weather outlook, Aug 28, 1:30 PM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
230 PM EDT Mon Aug 28 2023

VAZ007-010-011-013-014-018>020-022>024-034-035-WVZ042>044-507-508-
291830-
Tazewell-Bland-Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
230 PM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Localized flooding is possible this afternoon and into tonight due
to scattered showers and thunderstorms with high rain rates.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A prolonged period of scattered showers and thunderstorms Tuesday
may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-012-015>017-032-033-043>047-058-059-291830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
230 PM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Flash flooding is possible today and into tonight due to repeated
showers and thunderstorms. Recent heavy rainfall in these areas
amplifies the threat for flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A prolonged period of scattered showers and thunderstorms Tuesday
may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 28, 11:28 AM EST, 5 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1228 PM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             2 ESE Pipers Gap        36.63N 80.80W
08/28/2023  M3.75 inch       Carroll            VA   Mesonet

&&

16
Local storm report, Aug 28, 12:16 PM EST, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
116 PM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     Flash Flood      2 E Woolwine            36.78N 80.25W
08/28/2023                   Patrick            VA   Mesonet

            The Smith River near Woolwine (SMWV2)
            crested at 11.04 feet above moderate flood
            stage of 11 feet. This is the highest crest
            since Sept 2018, and nearly a 10-year flood
            event. The river rose nearly 9 feet within 6
            hours of the crest.

&&

16
Local storm report, Aug 28, 1:18 PM EST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
218 PM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     Flash Flood      1 NW Ararat             36.61N 80.52W
08/28/2023                   Patrick            VA   Dept of Highways

            Spring Branch Road was destroyed and is
            impassible where it crosses the Ararat
            River. This was caused by rapid and intense
            flooding from heavy rainfall.

&&

16
Special weather statement, Aug 28, 2:02 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT Mon Aug 28 2023

NCZ002-003-VAZ015-282000-
Surry NC-Alleghany NC-Grayson VA-
302 PM EDT Mon Aug 28 2023

...THUNDERSTORMs WITH HEAVY RAINFALL WILL IMPACT
ALLEGHANY...NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN NORTH
CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA
THROUGH 400 PM EDT...

At 300 PM EDT, Doppler radar was tracking thunderstormS WITH HEAVY
RAINFALL NEAR Stratford, or near Laurel Springs, moving east at 25
mph.

HAZARD...Heavy Rainfall on saturated ground. Flooding possible.

SOURCE...Radar indicated.

IMPACT...Flooding of poor drainage, low-lying, and normally flood
         prone areas. Elevated levels on area creeks and streams.

Locations impacted include...
Galax...
Sparta...
Independence...
Ennice...
Baywood...
Stratford...
and Scottville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3641 8127 3645 8127 3648 8132 3657 8134
      3667 8093 3665 8095 3664 8092 3663 8093
      3663 8091 3665 8091 3641 8086 3640 8104
      3641 8105 3642 8108 3643 8108 3642 8115
      3643 8117 3640 8119 3639 8125
TIME...MOT...LOC 1900Z 259DEG 22KT 3650 8124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RAB
Local storm report, Aug 28, 4:40 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
540 PM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Flash Flood      2 SE Baldwin            36.33N 81.51W
08/28/2023                   Ashe               NC   911 Call Center

            Several inches of water flowing over Paul
            Goodwin Road just of U.S. 221 in the Baldwin
            area. Mud and rocks were also washed out
            into the road. The road had to be closed in
            both direction by NCDOT.

&&

RAB
Local storm report, Aug 28, 4:46 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
546 PM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Flash Flood      2 NE Todd               36.32N 81.57W
08/28/2023                   Ashe               NC   911 Call Center

            The Ashe County 911 Center reported that
            water was flowing through the basement of a
            private residence along Laurel Knob Road in
            the Todd area.

&&

RAB

The radar

The Roanoke radar (KFCX), 134 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Smyth

When
August 28, 5:00 PM EST to 7:00 PM EST
Where
Smyth County, 1 mi WSW of Saltville to 0.96 mi W of Saltville
Cause
Heavy Rain
Property damage
$8,000
Reported by
Newspaper
Coordinates
36.877, -81.768

Heavy rainfall resulted in localized flash flooding along Palmer Avenue in the community of Saltville. Water was reported to have entered a few businesses along the road. Property damage is the estimated cost of the damage and cleanup to the businesses.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131566.